Wisconsin, 2021

Winter Weather in Wisconsin, April 21, 2021

April 21, 2021 · NWS MKX · 1 event in 1 county or zone

A narrow band of heavy snow showers developed along a stalled surface trough and brought whiteout conditions and slick roads over portions of I-41 in Washington County. Numerous multi-vehicle accidents were reported on I-41 near highway 144 and Cedar Creek Road, which included a crash involving 30 vehicles and another with 48 vehicles.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
38
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A narrow band of heavy snow showers developed along a stalled surface trough and brought whiteout conditions and slick roads over portions of I-41 in Washington County. Numerous multi-vehicle accidents were reported on I-41 near highway 144 and Cedar Creek Road, which included a crash involving 30 vehicles and another with 48 vehicles. 1 death was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 21, 3:09 AM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Apr 21, 3:09 AM CST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
409 AM CDT Wed Apr 21 2021

.SHORT TERM...
(Issued 405 AM CDT Wed Apr 21 2021)

Today through Thursday:

An upper-level wave will work its way across the Upper Midwest today
bringing another day of cooler temps and scattered showers. The set
up looks to be similar to yesterday with steep low-level lapse
rates, but there looks to be more and deeper moisture along with
slightly more instability. Thus, should see more precip make it to
the surface. Given the cold airmass and trends from yesterday,
precip will mostly be snow especially in the east where the higher
moisture is expected, however more of a mix out is likely west where
the temps are progged to be slightly warmer. Additionally with
the higher instability, cannot rule out some graupel with the more
convective showers.

Given a bit more shower activity for today, not expecting much in
the way of snow accumulations. Some elevated and or grassy surfaces
may see some minor accumulations around a tenth of an inch or two.
Although there are some aggressive models hinting at snowfall
amounts in the east exceeding a half an inch, we would really need
to get some higher snow rates to see these higher accumulations,
but still not out of the realm of possibilities. However, impacts
from today's showers should be very limited given the spotty
nature.

Otherwise, expect showers to diminish through the evening as the
trough pushes east and skies begin to clear overnight. This will
result in another chilly night with some frost potential into
Thursday morning. Thursday is expected to be warmer as upper-
level ridging briefly builds across the Upper Midwest. Temps look
to warm closer to normal as southerly winds return to southern WI.

Wagner

&&

.LONG TERM...
(Issued 405 AM CDT Wed Apr 21 2021)

Thursday Night and Friday:

This period will start out quiet as short wave ridging and
subsidence moves across the region. Mid-high level clouds will
likely be on the increase Thursday night due to upstream weak warm
air advection and mid-level moisture return. The clouds should
prevent temperatures from returning to around freezing overnight.
Will continue small chances for a few showers on Friday as mid-
level moisture continues to increase as well as enhanced weak
forcing from compact mid-level short wave passing just to the
north of the area during the day. There remains uncertainty
regarding how much moisture increases, so at this point the shower
chance will remain small. Despite more clouds than sun on Friday,
any filtered sunshine and southerly winds will help temperatures
warm into the 50s.

Friday Night through Tuesday:

Shower chances will continue Friday night and Saturday as low
pressure passes by well to the south, followed by a cold front
sweeping through later in the day. Clouds will keep temperatures
in check on Saturday, but they should still rise up into the mid
to upper 50s during the day. A brief cool down is expected to
finish off the weekend, with temperatures flirting with freezing
Saturday night. Despite some sunshine on Sunday, temperatures will
remain in the 40s closer to the lake, and in the low to mid 50s
farther inland. Increasing southerly winds and moisture will start
the warmup in earnest on Monday with 60s likely away from the
lake. Strong warm advection will bring a period of clouds to the
area on Monday, but the low levels look dry at this point, so wl
hold off on introducing any showers. Only a few ECMWF EPS
ensemble members show precip on Monday. Warm air will continue to
surge into the area for Tuesday ahead of strengthening frontal
boundary across the central Plains. Low pressure developing along
this front will increase the chance for showers and some thunder
across southern WI later Tuesday, with better chances on
Wednesday.

Kavinsky

&&

.AVIATION...
(Issued 405 AM CDT Wed Apr 21 2021)

Another day of scattered snow showers and/or wintry mix is expected
across southern WI. Although VFR conditions will generally prevail
through the day, lower MVFR and possibly IFR ceilings will be
possible at times with any passing heavier shower. Better shower
chances will be closer to the Lake this morning through the
afternoon, but chances will diminish this evening. Winds are
expected to remain light from the northwest inland while more of an
onshore flow is expected closer to Lake Michigan.

Wagner

&&

.MARINE...
(Issued 405 AM CDT Wed Apr 21 2021)

Fairly quiet marine conditions expected today with scattered
rain/snow mix showers and mostly northerly winds. Winds will shift
to the west through the evening as a weak pressure trough pushes
east. Then looking at more west to southwesterly winds Thursday.
Could see a few gusts on Thursday approach small craft conditions
but confidence in those stronger winds is low. A stronger front is
progged to move through over the weekend with gusts of 20 to 30 kts
expected Saturday night through Sunday afternoon.

Wagner

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Apr 21, 5:19 AM CST, 3 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Milwaukee/Sullivan WI
619 AM CDT Wed Apr 21 2021

WIZ046-047-051-052-056>060-062>072-221130-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
619 AM CDT Wed Apr 21 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Scattered snow showers will affect southern Wisconsin today. The
snow showers may be briefly moderate to heavy and may deposit up
to one inch of slushy snow on colder and grassy surfaces, mainly
east of Interstate 90. The snow showers may also cause reduced
visibility as low as one half mile.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Slight chance of thunderstorms on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-221130-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
619 AM CDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds may approach Small Craft conditions Thursday and Saturday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221130-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
619 AM CDT Wed Apr 21 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Northwest winds may gust to 30 knots Saturday night.

www.weather.gov/mkx

Kavinsky

In the hours before

Special weather statement, Apr 21, 4:13 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service MILWAUKEE/SULLIVAN WI
513 AM CDT Wed Apr 21 2021

WIZ052-211215-
Sheboygan-
Including the cities of Plymouth, Sheboygan Falls, Howards Grove,
and Oostburg
513 AM CDT Wed Apr 21 2021

...SNOW SHOWERS WILL CONTINUE TO AFFECT THE SHEBOYGAN AREA EARLY
THIS MORNING...

Occasional snow showers will affect the Sheboygan and surrounding
areas through the early morning. The snow showers will reduce the
visibility to one to two miles at times as they move through.

Some slushy accumulation is possible on colder and grassy
surfaces, including highway and bridge overpasses. Otherwise,
the snow will melt as it falls onto roads and the interstate.

Drive with caution early this morning and slow down if these snow
showers affects your area.

Kavinsky
Local storm report, Apr 21, 5:02 AM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
602 AM CDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     SNOW             1 SSW SHEBOYGAN         43.74N 87.72W
04/21/2021  E1.0 INCH        SHEBOYGAN          WI   PUBLIC

            SNOW ACCUMULATION ON BACKYARD PATIO. RELAYED
            THROUGH BROADCAST MEDIA.

&&

MBK
Local storm report, Apr 21, 6:34 AM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
734 AM CDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     SNOW             3 NW SHEBOYGAN          43.79N 87.75W
04/21/2021  M2.0 INCH        SHEBOYGAN          WI   COCORAHS

            GRASS AND TREE BRANCHES COVERED.

&&

MBK
Local storm report, Apr 21, 8:15 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
915 AM CDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             3 N KOHLER              43.78N 87.77W
04/21/2021  M2.0 INCH        SHEBOYGAN          WI   COCORAHS

            COCORAHS STATION WI-SB-12 SHEBOYGAN 3.2 NW.

&&

AK
Local storm report, Apr 21, 8:43 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
943 AM CDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NNW SHEBOYGAN         43.77N 87.71W
04/21/2021  M1.9 INCH        SHEBOYGAN          WI   COCORAHS

            COCORAHS STATION WI-SB-26 SHEBOYGAN 1.7 NNE.

&&

AK
Local storm report, Apr 21, 8:45 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
945 AM CDT WED APR 21 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3.7 NW SHEBOYGAN        43.79N 87.76W
04/21/2021  M3.5 INCH        SHEBOYGAN          WI   COCORAHS

            WI-SB-30.

&&

AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Washington

When
April 21, 9:15 AM CST to 12:00 PM CST
Where
Washington forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 38 indirect
Reported by
Law Enforcement
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

A narrow band of heavy snow showers produced whiteout conditions and slick roads over portions of I-41 in Washington County for a period of 45 minutes to 90 minutes. Numerous multi-vehicle accidents were reported on I-41 near highway 144 and Cedar Creek Road, which included a crash involving 30 vehicles and another with 48 vehicles. 1 death was reported. 12 people were injured and sent to the hospital. Another 26 people were treated at the scene.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Washington2021-04-2137FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949608.